Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 29, 2012Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at May 29, 2012, 4:16 PM EDT for Greenbrier County, West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 4:16 PM EDT (20:16 UTC)
Expired
May 29, 2012, 5:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WWUS81 KRNK 292016
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT TUE MAY 29 2012

WVZ043-045-292115-
GREENBRIER WV-SUMMERS WV-
416 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF RENICK TO 8 MILES NORTHWEST OF RUPERT TO 6 MILES
NORTHEAST OF SANDSTONE...MOVING NORTHEAST AT 10 MPH.

UP TO TWO INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR FROM THESE 
STORMS. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL 
ROADSIDE DITCHES AND SMALL STREAMS. 

THESE STORMS WILL AFFECT LAWN...RUPERT...ANJEAN AND WILLIAMSBURG 
THROUGH 515 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3819 8045 3811 8037 3806 8035 3789 8052
      3779 8090 3786 8085 3787 8081 3788 8076
      3792 8080 3793 8080

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 29, 3:49 PM EDT, 27 minutes earlier.

Area forecast discussion, May 29, 3:49 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE MAY 29 2012

.SYNOPSIS...
A COLD FRONT WILL DRIFT SOUTHEAST INTO THE REGION TONIGHT...WHILE
BERYL MOVES NORTHEAST IN ADVANCE OF THE FRONT TOWARD THE CAROLINA
COAST ON WEDNESDAY. A WEAK AREA OF HIGH PRESSURE WILL BUILD BEHIND
THESE DEPARTING SYSTEMS. THE NEXT LOW PRESSURE SYSTEM WILL ARRIVE
BY THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 345 PM EDT TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF
AN APPROACHING COLD FRONT THIS AFTERNOON. POPS WERE INCREASED FROM
THE PREVIOUS UPDATE...SO UP TO CATEGORICAL MENTIONING OF SHOWERS
AND THUNDERSTORMS WILL EXIST IN PLACES WEST OF THE BLUE RIDGE THIS
EVENING. THERE COULD BE SOME LOCALIZED HEAVY RAIN POSSIBLE IF ANY OF
THE STORMS BEGIN TO TRAIN.

LITTLE CHANGES WERE MADE TO THE FORECAST FOR TONIGHT. THE SHOWERS
AND THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT FROM WEST TO
EAST...AND TEMPERATURES WILL FALL TO THE UPPER 50S TO MID 60S. SOME
OF THE SHOWERS AND THUNDERSTORMS MAY INTERACT WITH THE NORTHERN
FRINGES OF TROPICAL DEPRESSION BERYL IN THE PIEDMONT...SO IT WILL BE
A SLOW DECREASE IN POPS FOR OVERNIGHT. THERE IS THE POTENTIAL FOR
PATCHY FOG EARLY ON WEDNESDAY MORNING...BUT THE PRESENCE OF LOW
CLOUDS WILL MAKE IT PROBLEMATIC TO PREDICT EXACTLY WHERE IT MAY
FORM. FOR NOW...THE FORECAST WILL FOCUS ON THE PRECIPITATION
CROSSING THE REGION.

BERYL SHOULD EXIT OFF THE CAROLINA COAST ON WEDNESDAY...AND IT WILL
MERGE WITH THE DEPARTING COLD FRONT OVER THE GULF STREAM. A WEAK
AREA OF HIGH PRESSURE WILL BUILD BEHIND THE DEPARTING SYSTEMS. A
CONSIDERABLE DIFFERENCE EXISTS IN THE GUIDANCE BETWEEN THE COOLER
GFS AND THE WARMER NAM. AT THIS POINT...THE NAM APPEARS TOO WARM
GIVEN THE SITUATION OF A FRONTAL PASSAGE...SO TEMPERATURES WERE KEPT
ON THE COOLER SIDE WITH THE GFS. EVEN WITH FOLLOWING THIS COOLER
SOLUTION...THERE WILL NOT BE MUCH OF A DROP IN HIGH TEMPERATURES ON
WEDNESDAY COMPARED TO HIGHS FOR THE PREVIOUS DAY. POPS WERE TAKEN
OUT BY THE AFTERNOON...AS DRY WEATHER SHOULD PREVAIL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

UPPER LOW DIGS INTO THE CENTRAL UNITED STATES AND CLOSES OFF OVER
THE DAKOTAS BY THURSDAY MORNING. BY THURSDAY MORNING A SURFACE HIGH
OVER THE SOUTHEAST IS OFFSHORE AND THE GULF OPENS UP INTO THE
TENNESSEE VALLEY. LOW CLOUDS MAY COME INTO THE MOUNTAINS WEDNESDAY
NIGHT....OTHERWISE MODELS BRINGS DRIER AIR IN BEHIND THE FRONT
THROUGH THURSDAY.

THURSDAY NIGHT AND FRIDAY THE FRONT WILL LIFT BACK NORTH AHEAD OF
THE LOW IN THE MID MISSISSIPPI VALLEY AND DEEP MOISTURE WILL RETURN
TO THE FORECAST AREA. WILL BE SLOWING DOWN THE TIMING OF THE COLD
FRONTAL PASSAGE...LEANING MORE TOWARD TO THE SLOWER GEFS AND SREF
WHICH BRINGS THE FRONT THROUGH THE COUNTY WARNING AREA FRIDAY NIGHT.

TRENDING TOWARD WARMER BIAS CORRECTED MAV GUIDANCE ON THURSDAY
EXPECTING LOTS OF SUN...ESPECIALLY IN THE MORNING FOR MOST
LOCATIONS. INCREASING CLOUD COVER WILL KEEP MINIMUM TEMPERATURES
JUST ABOVE GUIDANCE ON THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

AMPLIFIED UPPER TROF WILL BE OVER THE EASTERN UNITED STATES THROUGH
SUNDAY MORNING. 500 MB HEIGHTS RISE BY MONDAY AS PATTERN FLATTENS
AND BECOMES ZONAL.

AT THE SURFACE...THE STRONG COLD FRONT WILL BE EAST OF THE FORECAST
AREA BY LATE FRIDAY. HOWEVER...HAVE ADDED LOW PROBABILITY OF
PRECIPITATION INTO THE FORECAST WITH SHORT WAVES EXPECTED TO TRACK
DOWN THE BACK SIDE OF THE UPPER TROF THROUGH MONDAY.

TEMPERATURES WILL BE NEAR NORMAL ON SATURDAY BUT WILL GRADUALLY WARM
THROUGH DAY 7.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...

AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. CONFIDENCE IS HIGH
ENOUGH TO PLACE VCTS AT ALL TAF SITES AFTER 20Z...WITH TEMPO
GROUPS INCLUDED FOR -TSRA AND LOWER CEILINGS AND VISIBILITIES.
WINDS HAVE BECOME A LITTLE GUSTY FROM THE SOUTHWEST AT LYH AND
DAN...SO THE TAFS FOR THESE LOCATIONS HAVE BEEN ADJUSTED TO
REFLECT A CONTINUATION OF THESE WINDS THROUGH THIS EVENING. LATER
TONIGHT...PATCHY FOG WILL DEVELOP OVER THE REGION FROM GROUND
MOISTURE...BUT THERE WILL BE SOME STRATUS ALOFT TO PREVENT A
COMPLETE COLLAPSE IN VISIBILITIES. NEVERTHELESS...IFR CONDITIONS
WILL MOST LIKELY DOMINATE THE EARLY MORNING HOURS ON WEDNESDAY.

VFR CONDITIONS WILL RETURN ON WEDNESDAY ONCE THE MORNING FOG
LIFTS. HIGH PRESSURE WILL CONTINUE GOOD FLYING WEATHER THROUGH
THURSDAY. BY THURSDAY NIGHT...THE NEXT LOW PRESSURE SYSTEM WILL
ARRIVE FROM THE WEST...AND IT WILL PROVIDE MORE SHOWERS AND
THUNDERSTORMS ALONG WITH SOME SUB-VFR CONDITIONS THROUGH FRIDAY.
THE SYSTEM WILL MOVE OFFSHORE BY FRIDAY NIGHT...AND HIGH PRESSURE
WILL BRING DRIER WEATHER AND VFR CONDITIONS THROUGH SATURDAY. A
MINOR DISTURBANCE COULD BRING A SLIGHT CHANCE OF ISOLATED SHOWERS
ON SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PW
Hazardous weather outlook, May 29, 3:55 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT TUE MAY 29 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
355 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF
A COLD FRONT THIS AFTERNOON AND EVENING. HEAVY RAINFALL COULD
ALSO LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 3:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE MAY 29 2012

VAZ007-292000-
TAZEWELL VA-
334 PM EDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF RICHLANDS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 340 PM...ASBERRYS AROUND 350
PM AND TAZEWELL AROUND 400 PM.

LAT...LON 3724 8148 3706 8138 3704 8145 3702 8146
      3695 8169 3698 8171 3696 8178 3704 8182
      3708 8186
Special weather statement, May 29, 4:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT TUE MAY 29 2012

VAZ007-292030-
TAZEWELL VA-
405 PM EDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF RICHLANDS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

AN INCH OR TWO OF RAIN MAY FALL IN 30 MINUTES.

THIS STORM WILL BE NEAR RAVEN AROUND 430 PM.

LAT...LON 3715 8188 3718 8187 3719 8179 3725 8172
      3721 8168 3721 8162 3702 8145 3696 8170
      3698 8172 3696 8178 3705 8183 3710 8189
      3715 8191
Special weather statement, May 29, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT TUE MAY 29 2012

WVZ043-045-292115-
GREENBRIER WV-SUMMERS WV-
416 PM EDT TUE MAY 29 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF RENICK TO 8 MILES NORTHWEST OF RUPERT TO 6 MILES
NORTHEAST OF SANDSTONE...MOVING NORTHEAST AT 10 MPH.

UP TO TWO INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR FROM THESE
STORMS. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL AFFECT LAWN...RUPERT...ANJEAN AND WILLIAMSBURG
THROUGH 515 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3819 8045 3811 8037 3806 8035 3789 8052
      3779 8090 3786 8085 3787 8081 3788 8076
      3792 8080 3793 8080

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:34 PM EDTSpecial Weather StatementRNKTazewell26 min
May 29, 4:05 PM EDTSpecial Weather StatementRNKTazewell25 min
May 29, 4:21 PM EDTSpecial Weather StatementRNKPulaski39 min
May 29, 4:35 PM EDTSpecial Weather StatementRNKBath40 min
May 29, 4:41 PM EDTSpecial Weather StatementRNKPulaski49 min
May 29, 4:50 PM EDTSpecial Weather StatementRNKAlleghany40 min
May 29, 4:56 PM EDTSpecial Weather StatementRNKCraig49 min
May 29, 5:20 PM EDTAreal Flood AdvisoryRNKGiles3 hr
May 29, 5:40 PM EDTSpecial Weather StatementRNKCraig50 min
May 29, 6:09 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington51 min
May 29, 6:22 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem38 min
May 29, 6:51 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington39 min
May 29, 6:36 PM EDTSpecial Weather StatementRNKCaswell24 min
May 28, 8:02 PM EDTSpecial Weather StatementRNKSummers43 min
May 29, 4:31 PM EDTSpecial Weather StatementRNKGreenbrier44 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.